Close Menu

Atropa belladonna (Deadly Nightshade) Poisoning in Childhood

Issue: 
DOI: 
10.7727/wimj.2015.457
Pages: 
230-4

ABSTRACT

Objective: A very small amount of Atropa belladonna (AB) can lead to serious symptoms of poisoning and can cause death in children. In this study, demographic, clinic and laboratory results of AB poisoning were evaluated.

Methods: A total of 108 cases with belladonna poisoning were retrospectively evaluated. At time of admission, age, age groups, gender, signs and symptoms caused by poisoning, duration of stay in hospital, laboratory data, intensive care needs, and applied treatments were recorded.

Results: Approximately 44.4% were females and 55.6% were males. While the most common symptoms were xeroderma and flushing, the most frequent findings were tachycardia and mydriasis. Eight patients complained about astasis and five of them were taken into the intensive care unit. Astasis complaint was relatively higher (p < 0.01) in the patients who needed intensive care than those who did not. Creatine kinase levels were relatively higher (p = 0.06) in the intensive care patients as compared to non-intensive care patients. Neostigmine was given to all patients. Five patients, who failed to respond to therapy, were taken into the intensive care and respond to treatment successfully with physostigmine.

Conclusion: Atropa belladonna poisoning may seriously progress in the act of late diagnosis and treatment in childhood. Thus, it is crucial to realize that AB poisoning should be taken into consideration in the patients with flushing, xeroderma with mydriasis, tachycardia, tremor, abdominal pain, and fever symptoms. Patients with astasis complaints should be evaluated carefully in terms of intensive care need. Patients with a Glasgow Coma Scale lower than 12 should be observed in the intensive care.

Accepted: 
08 Sep, 2015
PDF Attachment: 
e-Published: 10 Dec, 2015
Top of Page